Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Lake Charles, LA

May 3, 2017Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this special weather statement at May 3, 2017, 7:21 PM CDT for Jasper County, Newton County, Tyler County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 7:21 PM CDT (00:21 UTC)
Expired
May 3, 2017, 8:15 PM CDT
In force
54 min
Issued by
NWS Lake Charles, LA

Counties Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 98 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:45 PM CDTHAIL 1Spurger, TXPUBLIC REPORTS QUARTER SIZE HAIL IN SPURGER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 459 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
459 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
4.2
Supercell composite
25.7

Open this sounding in Storm Lab

The text

As transmitted.

915 
WWUS84 KLCH 040021
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
721 PM CDT WED MAY 3 2017
 
LAZ027-030-TXZ180-259-260-040115-
Beauregard LA-Vernon LA-Northern Newton TX-Northern Jasper TX-
Tyler TX-
721 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...TYLER...NEWTON AND NORTHEASTERN JASPER
COUNTIES UNTIL 815 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burr Ferry to Chester. Movement was south
at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jasper, Woodville, Newton, Kirbyville, Merryville, Colmesneil,
Chester, Warren, Town Bluff, Ebenezer, Bon Weir, Burkeville,
Deridder, Mayflower, Spurger, Harrisburg, Junction, Stringtown,
Farrsville and Magnolia Springs.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern and west central Louisiana...and southeastern Texas.

LAT...LON 3117 9359 3117 9358 3120 9344 3076 9327
      3053 9443 3053 9454 3078 9461 3094 9464
TIME...MOT...LOC 0020Z 351DEG 16KT 3112 9351 3090 9461 

$$

06

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at May 3, 6:42 PM CDT, 39 minutes earlier.

Area forecast discussion, May 3, 6:42 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
642 PM CDT Wed May 3 2017

.DISCUSSION...
For the 04/00Z TAF Issuance.

&&

.AVIATION...
Clusters of showers and thunderstorms will continue at TAF sites
until a cold front/squall line move through during the evening
hours. After the cold front moves through, shower activity will
gradually end overnight with VFR conditions expected on Thursday.

Rua

&&

.PREV DISCUSSION... /issued 514 PM CDT Wed May 3 2017/

UPDATE...
Tornado Watch 190 has expired and Severe Thunderstorm Watch 192
has been issued for most of the area through midnight. The watch
covers all but the easternmost zones.

24

PREV DISCUSSION... /issued 441 PM CDT Wed May 3 2017/

SYNOPSIS...
Very busy day with severe weather this morning and flooding this
afternoon. A band of 5 to 8 inches of rainfall fell from northeast
Hardin County across southern Jasper and Newton Counties into
Calcasieu and Jeff Davis Parishes in southwest LA. Several reports
of flooding have been received, with significant flooding
affecting portions of Lake Charles requiring issuance of a Flash
Flood Emergency.

Additional storms continue to develop acrs northern portions of
the CWA ahead of a cold front that extends from the TX/LA border
west of SHV southwest toward Austin.

24

DISCUSSION...
The risk of severe weather and flooding continues across the area
this evening until the passage of the cold front. A tornado watch
remains in effect through 5 PM and an additional watch is likely
to be issued for the evening hours. The Flash Flood Watch remains
in effect through Thursday morning as an additional 3 to 5 inches
of rainfall will be possible as the convection north of the area
evolves into a squall line. Left the wind advisory in effect
across the coastal parishes and county as gusty southerly winds
will continue ahead of the front. The southerly flow will allow
water to pile up along the coast, leading to possible minor
coastal flooding this evening.

The potent upper level low and sfc cold front is expected to
move through the area this evening, and eventually east of the
region by 3 to 4 AM. This will bring an end to all the hazards
over the land zones as the drier air moves into the region. High
pres will build in behind the front overnight into Thursday bringing
much cooler and drier weather to the region for the next several
days.

24

MARINE...
MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL CONTINUE
TONIGHT AHEAD OF A COLD FRONT. THE INCREASED ONSHORE FLOW WILL
LEAD TO ELEVATED TIDES OF 1.5 TO 2.0 FEET ABOVE PREDICTED LEVELS
THIS EVENING AND OVERNIGHT. THE FRONT WILL MOVE ACROSS THE
COASTAL WATERS AFTER MIDNIGHT, WITH WINDS SHIFTING TO THE
NORTHWEST AND STRENGTHENING. NUMEROUS SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONT AS IT MOVES THROUGH. MODERATE TO STRONG
OFFSHORE FLOW IS EXPECTED THURSDAY THROUGH EARLY FRIDAY AS HIGH
PRESSURE BUILDS OVER THE REGION, WITH WINDS GRADUALLY SHIFTING TO
THE SOUTH BY SUNDAY.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  52  70  50  76 / 100  10   0   0
LCH  56  73  53  78 / 100  10   0   0
LFT  58  73  53  77 / 100  10   0   0
BPT  55  74  53  79 / 100  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday morning for LAZ027>033-
     041>045-052>055-073-074.

     Coastal Flood Advisory until 1 AM CDT Thursday for LAZ073-074.

     Wind Advisory until 1 AM CDT Thursday for LAZ044-045-052>055-073-
     074.

     Wind Advisory until 7 PM CDT this evening for LAZ028-029-031>033-
     041>043.

     Coastal Flood Advisory until 4 AM CDT Thursday for LAZ052>054.

TX...Flash Flood Watch through Thursday morning for TXZ180-201-215-
     216-259>262.

     Coastal Flood Advisory until 1 AM CDT Thursday for TXZ215-216.

     Wind Advisory until 7 PM CDT this evening for TXZ215-216.

GM...Small Craft Advisory until 7 AM CDT Friday for GMZ470-472-475.

     Small Craft Advisory from 7 AM to 4 PM CDT Thursday for GMZ430-
     432-435.

     Small Craft Exercise Caution through Thursday morning for GMZ430-
     432-435.

     Small Craft Advisory until 1 AM CDT Friday for GMZ450-452-455.

&&

AVIATION...07
Hazardous weather outlook, May 3, 5:15 AM CDT, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
515 AM CDT Wed May 3 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
515 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Rapid changes with deteriorating weather conditions expected
today. The Storm Prediction Center has entire area with an Enhanced
Risk of severe thunderstorms, with large hail possible and
damaging winds the primary severe weather threat.

Moderate risk of excessive rainfall today with rain amounts of 3
to 6 inches are expected across Southern Louisiana, with isolated
amounts exceeding 8 inches possible. Elsewhere slight risk of
excessive rainfall with rain amounts of 2 to 3 inches are expected
with isolated amounts exceeding 5 inches possible across
Southeast Texas and Central Louisiana.

Elevated south to southeasterly winds will lead to elevated tides
of 1.5 to 2.0 feet above predicted levels this afternoon and
evening. This will result in tidal levels between 3.3 - 3.8 feet
MLLW later this afternoon and evening along coastal Southern
Louisiana and Southeast Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Precipitation expected to end once the cold front passes, with
cooler than normal temperatures expected though Saturday. A
warming trend with no precipitation is expected Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation likely needed later this morning through the
evening hours.

GMZ430-432-435-450-452-455-470-472-475-041100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
515 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
South to southeasterly winds will continue strengthening today
ahead of the next cold front this evening and early Thursday
morning. Moderate to strong offshore flow is expected behind the
cold front. Small craft advisories are in effect for all marine
zones.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moderate to strong offshore flow will continue behind the cold
front on Thursday, subsiding on Friday. Small craft advisories
will continue into Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation likely needed later this morning through the
evening hours.

In the hours before

Local storm report, May 3, 6:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
651 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     CHURCH POINT            30.40N 92.21W
05/03/2017  E65.00 MPH       ACADIA             LA   PUBLIC

&&
Local storm report, May 3, 6:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
657 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 W MOSS BLUFF          30.30N 93.25W
05/03/2017                   CALCASIEU          LA   PUBLIC

            WATER IN HOME

&&
Local storm report, May 3, 7:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
718 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             BAYOU VISTA             29.69N 91.27W
05/03/2017  E1.00 INCH       ST. MARY           LA   TRAINED SPOTTER

            STORM SPOTTER REPORTS VARIOUS SIZE HAIL STONES WITH THE
            AVERAGE BEING QUARTER SIZE

&&

DJONES
Local storm report, May 3, 7:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
719 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     1 NE OPELOUSAS          30.54N 92.07W
05/03/2017                   ST. LANDRY         LA   911 CALL CENTER

            911 CENTER RECEIVED REPORT OF TREE BLOWN DOWN ON TOP OF
            UNOCCUPIED TRAILER ON HARPER STREET IN OPELOUSAS.

&&

JRUA
Local storm report, May 3, 7:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
721 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 WSW ARNAUDVILLE       30.41N 91.99W
05/03/2017                   ST. LANDRY         LA   TRAINED SPOTTER

            LARGE TREE DOWN AT INTERSECTION OF HWY 93 AND JULES
            LAGRANGE RD.

&&

MOGGED
Special weather statement, May 3, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
721 PM CDT WED MAY 3 2017

LAZ027-030-TXZ180-259-260-040115-
Beauregard LA-Vernon LA-Northern Newton TX-Northern Jasper TX-
Tyler TX-
721 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...TYLER...NEWTON AND NORTHEASTERN JASPER
COUNTIES UNTIL 815 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burr Ferry to Chester. Movement was south
at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jasper, Woodville, Newton, Kirbyville, Merryville, Colmesneil,
Chester, Warren, Town Bluff, Ebenezer, Bon Weir, Burkeville,
Deridder, Mayflower, Spurger, Harrisburg, Junction, Stringtown,
Farrsville and Magnolia Springs.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern and west central Louisiana...and southeastern Texas.

LAT...LON 3117 9359 3117 9358 3120 9344 3076 9327
      3053 9443 3053 9454 3078 9461 3094 9464
TIME...MOT...LOC 0020Z 351DEG 16KT 3112 9351 3090 9461

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:06 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides, Vernon32 min
May 3, 7:16 PM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary18 min
May 3, 7:26 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard37 min
May 3, 7:32 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides30 min
May 3, 7:57 PM CDTSpecial Weather StatementLCHAcadia, Evangeline48 min
May 3, 8:09 PM CDTSpecial Weather StatementLCHJefferson Davis66 min
May 3, 8:13 PM CDTSevere Thunderstorm WarningLCHBeauregard32 min
May 3, 8:35 PM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin63 hr
May 3, 8:40 PM CDTSpecial Weather StatementLCHSaint Landry50 min
May 3, 8:49 PM CDTSpecial Marine WarningLCH86 min
May 3, 8:51 PM CDTSpecial Weather StatementLCHAcadia, Allen, Calcasieu, Cameron, Evangeline, Jefferson Davis and 1 more54 min
May 3, 8:59 PM CDTSpecial Weather StatementLCHSaint Martin, St. Mary46 min
May 3, 9:17 PM CDTRiver Flood WarningLCHRapides8 days
May 3, 9:17 PM CDTRiver Flood WarningLCHAllen5 days
May 3, 9:17 PM CDTRiver Flood WarningLCHAllen, Jefferson Davis6 days
May 3, 9:17 PM CDTRiver Flood WarningLCHBeauregard4 days
May 3, 9:17 PM CDTRiver Flood WarningLCHAllen5 days
May 3, 9:24 PM CDTSpecial Weather StatementLCHSaint Martin51 min
May 3, 9:34 PM CDTSpecial Marine WarningLCH116 min
May 3, 11:16 PM CDTAreal Flood WarningLCHAcadia, Allen, Beauregard, Calcasieu, Evangeline, Iberia and 6 more18 hr
May 3, 11:36 PM CDTSpecial Marine WarningLCH114 min
May 4, 1:30 AM CDTSpecial Marine WarningLCH2 hr
May 4, 11:26 AM CDTRiver Flood WarningLCHSaint Martin, St. Mary47 days
May 4, 1:25 PM CDTWind AdvisoryLCHAvoyelles, Cameron, Evangeline, Lafayette, Rapides, Saint Landry and 1 more6 hr
May 4, 2:12 PM CDTRiver Flood WarningLCHVernon3 days
May 3, 7:27 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Tyler48 min
May 3, 9:39 PM CDTSevere Thunderstorm WarningLCHJefferson66 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.